Strong Wind, Williamson
- When
- March 4, 9:00 AM CST to 2:00 PM CST
- Where
- Williamson forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
An anomalously deep surface low pressure system over the central Plains created a very strong pressure gradient across southern Illinois. From mid-morning to mid-afternoon south southeast winds gusted 35 to 45 mph throughout southern Illinois.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An anomalously deep surface low pressure system over the central Plains created a very strong pressure gradient across southern Illinois. From mid-morning to mid-afternoon south southeast winds gusted 35 to 45 mph throughout southern Illinois. The strongest winds, 40-46 mph, were focused near the Mississippi River and along the Highway 13 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 5:28 AM CST, 3 hours 32 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
528 AM CST Tue Mar 4 2025
.KEY MESSAGES...
- Rain and isolated storms expected today. Can't rule out a
strong to severe storm in the afternoon.
- Windy today and tomorrow with gusts of 35 to 40 mph at times.
A Wind Advisory is in effect for both days.
- Behind the cold front expect cooler temperatures Wednesday and
Thursday. Small (20-30%) rain chances return Friday into
Saturday.
&&
.DISCUSSION...
Issued at 307 AM CST Tue Mar 4 2025
A potent, 980mb Colorado Low is moving through the Central Plains
then up towards the Great Lakes today and tomorrow. Expect
widespread rain and some thunderstorms. Instability and sfc level
moisture return are fairly limited, but shear is rather high. So
there is a limited severe threat in the afternoon and evening (SPC
Marginal Risk).
There is also a rather tight pressure gradient with this system
which will lead to strong winds today and tomorrow with gusts
of 35 to 40 mph. Therefore a long Wind Advisory has been issued
for both days. CAMS like the HRRR look to be overdone with the
winds mainly due to an over mixing bias. It won't take much
mixing though to pull down some 40+ mph gusts as there is a
strong 850mb low level jet of 75-80 kts.
Behind the cold front Wednesday temperatures will fall into the
upper 30s to lower 40s in the afternoon due to strong cold air
advection. With this cold air we could see a few snow flakes in the
far northeast counties with the wrap around precipitation as
the low departs.
After brief ridging on Thursday another, weaker low pressure system
moves through bringing back some light (20-30%) rain chances. Then
Saturday there is another low to the south and depending on where
exactly this tracks is whether or not we have more rain chances.
Right now the GFS brings this low far enough north that we see some
rain chances, and that is what is included in the NBM currently for
Saturday. By Monday temperatures start to warm up and we could see
extended warmth through next week.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 523 AM CST Tue Mar 4 2025
A strong low pressure system will move northwest of the area
today. This brings widespread showers and some thunderstorms to
the area along with strong winds. Heavy downpours could reduce
visibility at times. At the sfc winds will be southerly ahead
of the cold front with gusts to around 30-35 kts possible this
afternoon. There is also a strong LLJ that is giving us LLWS at
the TAF sites around 50 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from noon today to 6 PM CST Wednesday for
ILZ075>078-080>094.
MO...Wind Advisory from noon today to 6 PM CST Wednesday for MOZ076-
086-087-100-107>112-114.
IN...Wind Advisory from noon CST /1 PM EST/ today to 6 PM CST /7 PM
EST/ Wednesday for INZ081-082-085>088.
KY...Wind Advisory from noon today to 6 PM CST Wednesday for
KYZ001>022.
&&
DISCUSSION...SHAWKEY
AVIATION...SHAWKEYHazardous Weather Outlook National Weather Service Paducah KY 351 AM CST Tue Mar 4 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 351 AM CST Tue Mar 4 2025 /451 AM EST Tue Mar 4 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight An isolated stronger storm is possible this afternoon and evening with gusty winds the primary hazard. A Wind Advisory is in effect from Tuesday afternoon through Wednesday for wind gusts up to 40 mph. Refer to the product for additional details. River flooding will continue, refer to the flood statements for the most recent updated details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Advisory is in effect through Wednesday for wind gusts up to 40 mph. Refer to the product for additional details. River flooding will continue, refer to the flood statements for the most recent updated details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
7 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247670, 1247667, 1247668, 1247669, 1247671, 1247672, 1247673.